What do you need to know about waxing after taking Accutane?


Quick Answer

The American Academy of Dermatology advises that patients who take Accutane or its generic equivalent, isotretinoin, should not use waxing for removing unwanted body hair. Doing so could permanently scar the skin.

Continue Reading

Full Answer

Accutane, a potent medication prescribed to patients with severe acne, causes the skin to become thinner during treatment. As the skin thins, it becomes more sensitive. Applying hot or cold wax to the skin can lead to permanent scarring. This applies to topical retinoid-based acne medications as well, including Retin-A Micro and Differin. Although acne usually affects only the face, chest and shoulders, Accutane and other retinoids affect the skin all over the body, including the legs, armpits and bikini area.

The American Academy of Dermatology also advises that patients should abstain from waxing for a minimum of six months after discontinuing Accutane. Patients who take Accutane should not subject themselves to laser hair removal methods or microdermabrasion. Instead, patients may use threading or tweezing to remove unwanted facial hair. Alternately, patients may use shaving as a means of removing body hair. Topical products for hair removal are an option, although these formulas tend to be somewhat harsh on the skin. A person with very sensitive skin may wish to avoid topical hair removal products.

Learn more about Medications & Vitamins

Related Questions